Amplitude Equation for SPDEs with Quadratic Non-Linearities

Dirk Blömker (Universität Augsburg)
Wael w mohammed (Universität Augsburg)


In this paper we rigorously derive stochastic amplitude equations for a rather general class of SPDEs with quadratic nonlinearities forced by small additive noise. Near a change of stability we use the natural separation of time-scales to show that the solution of the original SPDE is approximated by the solution of an amplitude equation, which describes the evolution of dominant modes. Our results significantly improve older results. We focus on equations with quadratic nonlinearities and give applications to the one-dimensional Burgers’ equation and a model from surface growth.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 2527-2550

Publication Date: November 13, 2009

DOI: 10.1214/EJP.v14-716


  1. Blömker, Dirk. Approximation of the stochastic Rayleigh-Bénard problem near the onset of convection and related problems. Stoch. Dyn. 5 (2005), no. 3, 441--474. MR2167309 (2006i:76086)
  2. Blömker, Dirk. Amplitude equations for stochastic partial differential equations. Interdisciplinary Mathematical Sciences, 3. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2007. x+126 pp. ISBN: 978-981-270-637-9; 981-270-637-2 MR2352975 (2009c:60165)
  3. Blömker, Dirk; Hairer, Martin. Multiscale expansion of invariant measures for SPDEs. Comm. Math. Phys. 251 (2004), no. 3, 515--555. MR2102329 (2005m:60130)
  4. Blömker, Dirk; Hairer, Martin. Amplitude equations for SPDEs: approximate centre manifolds and invariant measures. Probability and partial differential equations in modern applied mathematics, 41--59, IMA Vol. Math. Appl., 140, Springer, New York, 2005. MR2202032

  5. Blömker, D.; Hairer, M.; Pavliotis, G. A. Multiscale analysis for stochastic partial differential equations with quadratic nonlinearities. Nonlinearity 20 (2007), no. 7, 1721--1744. MR2335080 (2008e:60186)

  6. Chekhlov, Alexei; Yakhot, Victor. Kolmogorov turbulence in a random-force-driven Burgers equation: anomalous scaling and probability density functions. Phys. Rev. E (3) 52 (1995), no. 5, part B, 5681--5684. MR1385911 (97b:76073)

  7. Cuerno, Z.R.; Barab'{a}si, A.-L.. Dynamic scaling of ion-sputtered surfaces. Phys. Rev. Lett. 74 (1995), 4746--4749. Math. Review number not available.

  8. M. C. Cross; P. C. Hohenberg. Pattern formation out side of equilibrium. Rev. Mod. Phys. 65 (1993), 851--1112. Math. Review number not available.

  9. de Bouard, A.; Debussche, A. Random modulation of solitons for the stochastic Korteweg-de Vries equation. Ann. Inst. H. Poincaré Anal. Non Linéaire 24 (2007), no. 2, 251--278. MR2310695 (2008i:60103)
  10. Da Prato, Giuseppe; Zabczyk, Jerzy. Stochastic equations in infinite dimensions. Encyclopedia of Mathematics and its Applications, 44. Cambridge University Press, Cambridge, 1992. xviii+454 pp. ISBN: 0-521-38529-6 MR1207136 (95g:60073)
  11. Da Prato, G.; Kwapień, S.; Zabczyk, J. Regularity of solutions of linear stochastic equations in Hilbert spaces. Stochastics 23 (1987), no. 1, 1--23. MR0920798 (89b:60148)
  12. Doelman, Arjen; Sandstede, Björn; Scheel, Arnd; Schneider, Guido. The dynamics of modulated wave trains. Mem. Amer. Math. Soc. 199 (2009), no. 934, viii+105 pp. ISBN: 978-0-8218-4293-5 MR2507940
  13. A. Hutt.. Additive noise may change the stability of nonlinear systems. Europhys. Lett. 84 (2008), 34003. Math. Review number not available.

  14. A. Hutt; A. Longtin; L. Schimansky-Geier. Additive global noise delays Turing bifurcations. Physical Review Letters 98 (2007), 230601. Math. Review number not available.

  15. Hutt, Axel; Longtin, Andre; Schimansky-Geier, Lutz. Additive noise-induced Turing transitions in spatial systems with application to neural fields and the Swift-Hohenberg equation. Phys. D 237 (2008), no. 6, 755--773. MR2452166 (2009m:60100)

  16. Kirrmann, Pius; Schneider, Guido; Mielke, Alexander. The validity of modulation equations for extended systems with cubic nonlinearities. Proc. Roy. Soc. Edinburgh Sect. A 122 (1992), no. 1-2, 85--91. MR1190233 (93i:35132)
  17. K.B. Lauritsen; R. Cuerno; H.A. Makse. Noisy Kuramoto-Sivashinsky equation for an erosion model. Phys. Rev. E 54 (1996), 3577--3580. Math. Review number not available.

  18. Liu, Kai. Stability of infinite dimensional stochastic differential equations with applications. Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, 135. Chapman & Hall/CRC, Boca Raton, FL, 2006. xii+298 pp. ISBN: 978-1-58488-598-6; 1-58488-598-X MR2165651 (2006f:60060)
  19. M. Raible; S.G. Mayr; S.J. Linz; M. Moske; P. Hänggi; K. Samwer. Amorphous thin film growth: Theory compared with experiment. Europhysics Letters 50 (2000), 61--67. Math. Review number not available.

  20. Roberts, A. J. A step towards holistic discretisation of stochastic partial differential equations. ANZIAM J. 45 (2003/04), (C), C1--C15. MR2180921 (2006k:65015)
  21. A.J. Roberts; Wei Wang. Macroscopic reduction for stochastic reaction-diffusion equations. Preprint (2008), arXiv:0812.1837v1 [math-ph].

  22. Schneider, Guido. The validity of generalized Ginzburg-Landau equations. Math. Methods Appl. Sci. 19 (1996), no. 9, 717--736. MR1391402 (97a:35221)
  23. D. Siegert; M. Plischke. Solid-on-solid models of molecular-beam epitaxy. Physics Rev. E 50 (1994), 917-931. Math. Review number not available.

  24. Schneider, Guido; Uecker, Hannes. The amplitude equations for the first instability of electro-convection in nematic liquid crystals in the case of two unbounded space directions. Nonlinearity 20 (2007), no. 6, 1361--1386. MR2327129 (2008i:76080)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.